The Texas Department of State Health Services has issued a health advisory notifying health care providers of reports that an animal tranquilizer called xylazine has been found mixed with illegal drugs distributed in Texas.
Law enforcement has identified xylazine in the illegal fentanyl supply in West Texas, and it has been combined with other opioids, benzodiazepines like Xanax, and recreational drugs, leading to at least four reported xylazine-related deaths.
Xylazine produces a strong sedative effect and can prolong the high of opioids and other drugs. It can cause unconsciousness, low blood pressure, a slowed heart rate and breathing, and may cause organ damage due to a loss of blood flow.
Chronic use can cause necrotic skin ulcers, severe sores that can kill skin tissue and lead to infection. Law enforcement reports drug combinations with xylazine may be sold on the street under names like “Tranq,” “sleep cut,” or “Philly drug” or may be sold without the end user’s knowledge.
Because xylazine is not an opioid, its effects cannot be reversed with the use of naloxone (Narcan). However, because of the prevalence of fentanyl and other opioids, DSHS recommends clinicians continue to treat suspected drug overdoses with naloxone.
If the patient does not respond, they should consider xylazine exposure and provide supportive care. Health care providers should also consider chronic xylazine exposure as a possible diagnosis for patients with severe and unexplained necrotic skin ulcers.
The complete advisory is available at dshs.texas.gov/news-alerts/health-advisory-xylazine-illicit-drugs-increases-overdose-risks.